Arkansas, 2003Flash Flood in Arkansas, May 17, 2003
May 17, 2003 · NWS LZK · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 3:00 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 17, 3:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT SAT MAY 17 2003
SLOW MOVING LOW SYSTEM WILL KEEP UNSTABLE CONDITIONS OVER THE STATE
SO INCREASED POPS TO LIKELY FOR TODAY. FOR THE SAME REASONS...WILL
KEEP A 30 PERCENT CHANCE TONIGHT AND LINGERING POPS OF 20 PERCENT
FOR SUNDAY. TEMPERATURES WILL HAVE A HARD TIME MAKING THE 80S
TODAY...BUT THEY WILL BE ABLE TO REACH THEM FOR SUNDAYS HIGHS. NEXT
CHANCE OF PRECIPITATION WILL BE WITH THE NEXT FRONT IN MID WEEK.
HIGH WILL SETTLE OVER THE STATE AFTER THAT...KEEPING HIGHS AND LOW
RELATIVELY COOL.
FCSTID = 32
HRO 70 60 77 60 / 60 30 20 10
LIT 75 64 81 66 / 60 30 20 10
HOT 75 65 81 67 / 60 30 20 10
PBF 77 66 82 68 / 60 30 20 10
.LZK...NONE.
Hazardous weather outlook, May 17, 3:46 AM CST, 44 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-074-075-
180945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
446 AM CDT SAT MAY 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE SEVERE WEATHER ON FRIDAY
IS LOCATED IN WESTERN ARKANSAS AT THIS TIME. IT WILL SLOWLY DRIFT
ACROSS THE STATE TODAY...BECOMING WEAKER AS IT DOES. SHOWERS AND
THUNDERSTORMS WILL PERSIST UNTIL THE UPPER LEVEL LOW FINALLY CLEARS
THE STATE LATE THIS AFTERNOON. ONLY SCATTERED SHOWERS ARE EXPECTED
TONIGHT WITH THE PRECIPITATION TAPERING OFF FROM NORTHWEST TO
SOUTHEAST. THERE IS ONLY A SLIGHT CHANCE OF SEVERE WEATHER TODAY
AND THAT WILL BE CONFINED TO MAINLY THE SOUTHEAST QUADRANT OF THE
STATE AS THE BEST DYNAMICS HAVE MOVED TO THE EAST.
AS MUCH AS 4 TO 6 INCHES OF RAIN FELL IN MANY AREAS OF ARKANSAS ON
FRIDAY. WHILE WIDESPREAD HEAVY RAIN IS NOT EXPECTED SATURDAY...ANY
ADDITIONAL RAIN ON ALREADY SATURATED GROUND COULD LEAD TO PONDING OF
WATER AND ADDITIONAL PROBLEMS. MANY AREA RIVERS HAVE RISEN TO OR
ABOVE FLOOD STAGE FROM ALL THE HEAVY RAIN AND ASSOCIATED RUN OFF...
PROMPTING NUMEROUS RIVER FLOOD WARNINGS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE POSSIBILITY OF
SEVERE WEATHER IS MINIMAL AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
56
In the hours before
Local storm report, May 16, 10:40 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1140 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0928 PM BENTON AR FLASH FLOODS
05/16/03 SALINE FLOODING ALONG DALE ROAD
AND ALCOA ROAD. REPORTED BY
HAM RADIO OPERATOR.
1100 PM 3 N JACKSONVILLE AR FLASH FLOODS
05/16/03 PULASKI 6 INCHES OF WATER COVERING
ACCESS ROAD OF HWY 167 AND
67. REPORTED BY HAM RADIO
OPERATOR.
1115 PM BRINKLEY AR FLASH FLOODS
05/16/03 MONROE MANY STREETS FLOODED IN
BRINKLEY INCLUDING SOUTH
MAIN AND MAPLE AND HWY 49
NORTH. REPORTED BY HAM
RADIO OPERATOR.
218Flash Flood, Drew
- When
- May 17, 4:30 AM CST to 6:15 AM CST
- Where
- Drew County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.589, -91.720 (the zone’s center; the record gives no point)
Excessive rainfall flooded a number of roads across Drew County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, May 17 to 26, 2003$3.5 million · 1 event
- Tornadoes and Flash Flood in Alabama, May 17, 2003$700,000 · F1 · 7 events
- Flash Flooding and Flooding in Georgia, May 17 to 18, 2003$12,000 · 1.75 in hail · 42 events
- Damaging Wind in Tennessee, May 17, 2003$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, May 17, 2003$55,000 · 50 kt wind · 3 events
- Tornadoes in Indiana, May 17, 2003$50,000 · F0 · 2 events
- Damaging Wind in Tennessee, May 17, 2003$20,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, May 17, 2003$19,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 17, 2003$18,000 · 1 in hail · 2 events
- Damaging Wind in Alabama, May 17, 2003$17,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361184.